Selecta Mathematica

, Volume 19, Issue 4, pp 903–922 | Cite as

Affine pavings of Hessenberg varieties for semisimple groups



In this paper, we consider certain closed subvarieties of the flag variety, known as Hessenberg varieties. We prove that Hessenberg varieties corresponding to nilpotent elements which are regular in a Levi factor are paved by affines. We provide a partial reduction from paving Hessenberg varieties for arbitrary elements to paving those corresponding to nilpotent elements. As a consequence, we generalize results of Tymoczko asserting that Hessenberg varieties for regular nilpotent elements in the classical cases and arbitrary elements of \(\mathfrak{gl }_n(\mathbb C )\) are paved by affines. For example, our results prove that any Hessenberg variety corresponding to a regular element is paved by affines. As a corollary, in all these cases, the Hessenberg variety has no odd dimensional cohomology.


Hessenberg varieties Affine paving Bruhat decomposition 

Mathematics Subject Classification (1991)

Primary 14L35 14M15 Secondary 14F25 


  1. 1.
    Bass, H., Haboush, W.: Linearizing certain reductive group actions. Trans. Am. Math. Soc. 292, 463–482 (1985)MathSciNetCrossRefMATHGoogle Scholar
  2. 2.
    Bernstein, I., Gelfand, I., Gelfand, S.: Schubert cells and cohomology of the spaces \(G/P\). Russ. Math. Surv. 28(3), 1–26 (1973)Google Scholar
  3. 3.
    Chriss, N., Ginzburg, V.: Representation Theory and Complex Geometry. Birkhäuser, Boston (1997)MATHGoogle Scholar
  4. 4.
    de Concini, C., Lusztig, G., Procesi, C.: Homology of the zero-set of a nilpotent vector field on a flag manifold. J. Am. Math. Soc. 1, 15–34 (1988)MATHGoogle Scholar
  5. 5.
    de Mari, F., Procesi, C., Shayman, M.A.: Hessenberg varieties. Trans. Am. Math. Soc. 332, 529–534 (1992)CrossRefMATHGoogle Scholar
  6. 6.
    Hartshorne, R.: Algebraic Geometry. Springer, New York (1977)CrossRefMATHGoogle Scholar
  7. 7.
    Humphreys, J.: Introduction to Lie Algebras and Representation Theory. Springer, New York (1964)Google Scholar
  8. 8.
    Humphreys, J.: Linear Algebraic Groups. Springer, New York (1964)Google Scholar
  9. 9.
    Kambayashi, T., Russel, P.: On linearizing algebraic torus actions. J. Pure Appl. Algebra 23, 243–250 (1982)MathSciNetCrossRefMATHGoogle Scholar
  10. 10.
    Kostant, B.: Lie algebra cohomology and the generalized Borel-Weil Theorem. Ann. Math. 74(2), 329–387 (1961)MathSciNetCrossRefMATHGoogle Scholar
  11. 11.
    Tymoczko, J.: Linear conditions imposed on flag varieties. Am. J. Math. 128, 1587–1604 (2006)MathSciNetCrossRefMATHGoogle Scholar
  12. 12.
    Tymoczko, J.: Paving Hessenberg varieties by affines. Sel. Math. New Ser. 13, 353–367 (2007)MathSciNetCrossRefMATHGoogle Scholar
  13. 13.
    Tymoczko, J.: Decomposing Hessenberg varieties over classical groups. Dissertation, Princeton University, arXiv:math/0211226Google Scholar

Copyright information

© Springer Basel 2012

Authors and Affiliations

  1. 1.Department of MathematicsUniversity of Notre DameNotre DameUSA

Personalised recommendations